Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2014, 3:53 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 23, 2014, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 117 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:55 PM EDT | TSTM WND DMG | Rangeley, ME | TREES AND WIRES DOWN ON JUDKIN ROAD IN RANGELY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WUUS51 KGYX 231953 SVRGYX MEC007-017-025-232030- /O.NEW.KGYX.SV.W.0049.140723T1953Z-140723T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 353 PM EDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE... CENTRAL OXFORD COUNTY IN WESTERN MAINE... CENTRAL FRANKLIN COUNTY IN WESTERN MAINE... * UNTIL 430 PM EDT... * AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF RANGELEY LAKE STATE PARK...OR 7 MILES SOUTH OF RANGELEY...AND MOVING EAST AT 50 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELD...PHILLIPS...CARRABASSETT VALLEY...KINGFIELD...MADISON AND BINGHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE. && LAT...LON 4514 6985 4469 6983 4466 7087 4507 7068 TIME...MOT...LOC 1953Z 264DEG 44KT 4487 7058 $$ KIMBLE
1 follow-up statement
549 WWUS51 KGYX 232010 SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 410 PM EDT WED JUL 23 2014 MEC017-232020- /O.CAN.KGYX.SV.W.0049.000000T0000Z-140723T2030Z/ OXFORD ME- 410 PM EDT WED JUL 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OXFORD COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS EXITED OXFORD COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE. LAT...LON 4471 7052 4509 7044 4514 6985 4473 6983 TIME...MOT...LOC 2010Z 264DEG 44KT 4487 7031 $$ MEC007-025-232030- /O.CON.KGYX.SV.W.0049.000000T0000Z-140723T2030Z/ SOMERSET ME-FRANKLIN ME- 410 PM EDT WED JUL 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR CENTRAL FRANKLIN AND SOUTH CENTRAL SOMERSET COUNTIES... AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PHILLIPS...OR 15 MILES SOUTHEAST OF RANGELEY...MOVING EAST AT 50 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVON... SALEM...STRONG...CARRABASSETT VALLEY...KINGFIELD...NEW VINEYARD...NEW PORTLAND...INDUSTRY...NORTH ANSON...SOLON...MOSCOW...MADISON... EMBDEN...BINGHAM AND ANSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE. && LAT...LON 4471 7052 4509 7044 4514 6985 4473 6983 TIME...MOT...LOC 2010Z 264DEG 44KT 4487 7031 $$ KIMBLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:40 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 23, 2:40 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT WED JUL 23 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT AND EXITS
OFFSHORE THURSDAY MORNING. HIGH PRESSURE BUILDS IN FROM THE WEST
FRIDAY AND SATURDAY. WET WEATHER WILL ONCE AGAIN BE POSSIBLE LATE
IN THE WEEKEND AND EARLY NEXT WEEK AS THE NEXT UPPER TROUGH DIVES
IN.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE ENTIRE CWA UNTIL 10
PM. THUNDERSTORMS ACROSS FAR NORTHERN ZONES AS WELL AS VT ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE FURTHER INTO THE CWA BY
EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LOCALIZED FLASH FLOODING. THE CONVECTION SHOULD WEAKEN LATE THIS
EVENING WITH SHOWERS LINGERING FOR THE BALANCE OF THE NIGHT.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
LINGERING SHOWERS ACROSS S AND SE ZONES THROUGH MIDDAY THURS OR
SO...THEN SOME CLEARING TAKES PLACE. A FAIR NIGHT IS IN STORE FOR
THURS NIGHT AS HIGH PRESSURE BUILDS IN.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE AREA LATER IN
THE WEEKEND INTO EARLY NEXT WEEK WITH OCCASIONAL SHOWERS AND
POSSIBLY SOME THUNDERSTORMS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...IFR OR LOWER IN SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING...THEN IMPROVING CONDITIONS ARE
FORESEEN. MAINLY VFR THU NIGHT AND FRI.
LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...IFR CONDITIONS WITH
SCT SHRA/TSTMS LIKELY TO DEVELOP SATURDAY NGT AND SUNDAY.
&&
.MARINE...
SHORT TERM /THROUGH FRIDAY/...SCA FOR TONIGHT FOR THE OCEAN WATERS FOR
MARGINAL 25 KT GUSTS AND SEAS 4-6 FT. QUIETER WINDS AND SEAS THU
THROUGH FRI.
LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS BELOW SCA
LEVELS THRU SATURDAY MORNING THEN SOUTHERLY FLOW INCREASES
POSSIBLY PUSHING WINDS AND SEAS TO SCA LEVELS OVER THE OPEN WATERS
LATE SATURDAY THRU SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ150-152-
154.
&&Hazardous weather outlook, Jul 23, 3:46 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 346 PM EDT WED JUL 23 2014 MEZ007>009-012>014-018>028-NHZ001>010-013-014-242000- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 346 PM EDT WED JUL 23 2014 ...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-242000- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 346 PM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT LIGHTNING ARE LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 12:41 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1241 PM EDT WED JUL 23 2014
NHZ001-231715-
NORTHERN COOS-
1241 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 115 PM EDT...
AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF PITTSBURG TO 8 MILES WEST OF PITTSBURG... MOVING EAST AT 35
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH 115 PM
EDT.
HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4502 7106 4502 7151 4507 7151 4513 7144
4515 7145 4520 7142 4524 7146 4525 7145
4525 7139 4528 7136 4531 7128 4526 7123
4525 7115 4531 7109
KIMBLESpecial weather statement, Jul 23, 12:44 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1244 PM EDT WED JUL 23 2014 MEZ012>014-018>028-NHZ006-008>010-013-014-231945- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD... FARMINGTON...WILTON...MADISON...SKOWHEGAN...PITTSFIELD... SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON... LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...WATERVILLE... WINTERPORT...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... KITTERY...PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH... TOPSHAM...BOOTHBAY HARBOR...WISCASSET...WALDOBORO...CAMDEN... ROCKLAND...THOMASTON...BELFAST...LINCOLNVILLE...WOLFEBORO... OSSIPEE...CONCORD...HOOKSETT...LACONIA...MEREDITH...ROCHESTER... DOVER...SALEM...DERRY...EXETER...PORTSMOUTH...HAMPTON 1244 PM EDT WED JUL 23 2014 ...HEAT INDICES IN THE MID TO UPPER 90S THIS AFTERNOON... THE COMBINATION OF TEMPERATURES REACHING THE LOWER 90S AND DEWPOINT VALUES IN THE LOWER 70S WILL YIELD HEAT INDICES IN THE MID TO UPPER 90S THIS AFTERNOON. WEAR LOOSE FITTING CLOTHING...DRINK PLENTY OF WATER...AND STAY OUT OF THE SUN IF POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS AFTERNOON OR EVENING AND WILL HELP COOL THE AIR MASS. A FEW OF THE STORMS MAY CONTAIN DAMAGING WINDS.
Special weather statement, Jul 23, 2:01 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
201 PM EDT WED JUL 23 2014
NHZ001-231830-
NORTHERN COOS-
201 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 230 PM EDT...
AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF COLEBROOK...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND STEWARTSTOWN...COLEBROOK...COLEMAN STATE
PARK...PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH
230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4501 7151 4503 7151 4504 7150 4513 7107
4491 7105 4485 7149 4500 7154
KIMBLESpecial weather statement, Jul 23, 2:25 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT WED JUL 23 2014
MEZ007-008-NHZ001-231900-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
225 PM EDT WED JUL 23 2014
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 300 PM EDT...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF WILSONS MILLS...OR
ABOUT 21 MILES EAST OF CANAAN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DIXVILLE NOTCH STATE
PARK...COLEMAN STATE PARK...WILSONS MILLS...WENTWORTHS LOCATION...
DIXVILLE NOTCH...LINCOLN PLANTATION...OQUOSSOC...DAVIS AND TIM POND
THROUGH 300 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
LAT...LON 4518 7059 4501 7061 4486 7081 4482 7142
4510 7122
KIMBLELocal storm report, Jul 23, 3:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG NORTH STRATFORD 44.76N 71.59W
07/23/2014 COOS NH LAW ENFORCEMENT
TREE DOWN IN THE ROAD ON ROUTE 3 JUST NORTH OF TOWN.
&&
EVENT NUMBER GYX1400133
BROWNThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:41 PM EDT | Special Weather Statement | GYX | 34 min | |
| Jul 23, 12:57 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 63 min |
| Jul 23, 3:22 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 53 min |
| Jul 23, 3:29 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 2 hr |
| Jul 23, 4:39 PM EDT | Special Weather Statement | GYX | Oxford | 36 min |
| Jul 23, 4:48 PM EDT | Special Weather Statement | GYX | Kennebec | 27 min |
| Jul 23, 4:58 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 47 min |
| Jul 23, 5:42 PM EDT | Special Weather Statement | GYX | Androscoggin | 48 min |
| Jul 23, 5:58 PM EDT | Special Weather Statement | GYX | Kennebec | 47 min |
| Jul 23, 6:17 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 27 min |
| Jul 23, 6:23 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 67 min |
| Jul 23, 7:16 PM EDT | Special Weather Statement | GYX | Cumberland, Sagadahoc | 59 min |
| Jul 23, 7:23 PM EDT | Special Weather Statement | GYX | York | 67 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.